Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 28, NWS Tucson, AZ

August 1, 2013Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 1, 2013, 1:03 PM MST for Pima County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2013, 1:03 PM MST (20:03 UTC)
Expired
Aug 1, 2013, 3:00 PM MST
In force
117 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 50 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.1 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
2276 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WGUS55 KTWC 012003
FFWTWC
AZC019-012200-
/O.NEW.KTWC.FF.W.0028.130801T2003Z-130801T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
103 PM MST THU AUG 1 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 300 PM MST

* AT 1254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM ABOUT 10 TO 12 MILES SOUTHWEST
  OF TUCSON AND WEST OF INTERSTATE 19 NEAR WRANGLER RANCHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3202 11122 3204 11106 3194 11106 3192 11118

$$

MEYER
2 follow-up statements
535 
WGUS75 KTWC 012027
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
127 PM MST THU AUG 1 2013

AZC019-012200-
/O.CON.KTWC.FF.W.0028.000000T0000Z-130801T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
127 PM MST THU AUG 1 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 118 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING 8 TO 12 MILES 
SOUTHWEST OF TUCSON NEAR THE WRANGLER RANCHES AREA. THE HEAVIEST 
RAINFALL...BETWEEN 2 AND 2.5 INCHES...HAS FALLEN MAINLY SOUTH OF 
PIMA MINE ROAD AND WEST OF MISSION ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3202 11122 3204 11106 3194 11106 3192 11118

$$

MEYER
056 
WGUS75 KTWC 012152
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
252 PM MST THU AUG 1 2013

AZC019-012201-
/O.EXP.KTWC.FF.W.0028.000000T0000Z-130801T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
252 PM MST THU AUG 1 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 300 PM MST FOR EAST CENTRAL
PIMA COUNTY...

AT 250 PM MST SHOWER ACTIVITY ACROSS SOUTHERN PORTIONS OF SAN XAVIER 
MISSION AREA HAD GREATLY DIMINISHED. EARLIER RAINFALL AMOUNTS IN 
EXCESS OF 2 INCHES WILL CONTINUE TO GENERATE HEAVY FLOW IN 
STREAMBEDS AND WASHES. AN URBAN AND SMALL STREAM FLOOD ADVISORY IS 
STILL IN EFFECT UNTIL 515 PM MST FOR AREAS SOUTHWEST AND WEST OF 
TUCSON.

LAT...LON 3202 11122 3204 11106 3194 11106 3192 11118

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 9:10 AM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 1, 9:10 AM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
910 AM MST THU AUG 1 2013

.SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE INTO NEXT WEEK WITH NEAR NORMAL TEMPERATURES.

&&

.DISCUSSION...LOTS OF DEBRIS CLOUD WITH EMBEDDED WEAK CONVECTION
THIS MORNING. MOISTURE PLENTIFUL WITH 12Z KTWC SOUNDING COMING IN
WITH 1.65 AND 1.6 TO 1.7 INCHES A COMMON VALUE ACROSS SOUTHEAST
ARIZONA ON BLENDED SATELLITE ESTIMATES. CONDITIONAL INSTABILITY ON
SOUNDING NOT THE BEST...SUGGESTING EASY MOUNTAIN DEVELOPMENT AND
MODEST OUTFLOW SUPPORT FOR ESPECIALLY EASTERN VALLEYS. SLOW MOVING
HEAVY RAIN A CONCERN. EARLIER UPDATE TO EMPHASIZE CLOUD COVER AND TO
KNOCK A DEGREE OR TWO OFF HIGH TEMPERATURES. HRRR HINTING AT A LATE
AFTERNOON OR EARLY EVENING TIME FOR A FEW SLOW MOVING STORMS
SPREADING INTO ADDITIONAL VALLEY LOCATIONS.

&&

.PREV DISCUSSION...CONSIDERABLE DEBRIS CLOUDINESS ACROSS THE AREA
THIS MORNING. MUCH FURTHER SOUTH...THERE WAS AN MCS SOUTH OF GUYMAS
MOVING INTO THE GULF OF CALIFORNIA. OUTFLOW FOR THIS COMPLEX LIKELY
TO SEND UP A SURGE OF LOW LEVEL MOISTURE UP THE GULF TODAY. MOISTURE
IS BACK WITH PRECIPITABLE WATER VALUES THIS MORNING IN THE 1.45" TO
1.60" RANGE. SOUTHERLY FLOW WILL BE AROUND INTO THE WEEKEND AND
EARLY NEXT WEEK WITH UPPER LEVEL HIGH OVER TEXAS. SHOULD SEE AN
UPTICK IN AREAL COVERAGE OF STORMS TODAY...WITH SCATTERED MAINLY
AFTERNOON AND EVENING STORMS CONTINUING FOR THE NEXT 7 DAYS. HARD TO
PICK OUT WHICH DAY WILL BE MORE ACTIVE THAN ANOTHER. SO BASICALLY
KEPT NEAR CLIMO POPS IN THE FORECAST. HIGHS TODAY WILL BE SLIGHTLY
ABOVE NORMAL...THEN GRADUALLY COOL TO NEAR NORMAL OVER THE NEXT
SEVERAL DAYS.

&&

.AVIATION...SCT-BKN CLOUDS AT 6-10K FT AGL. ISOLD TSRA INCREASING TO
SCT AFT 01/19Z...MAINLY FROM KTUS SOUTH AND EAST INCLUDING
THE KOLS AND KDUG TERMINALS THRU 02/05Z. WIND GUSTS TO 45 KTS NEAR
ANY TSRA...AS WELL AS LOCAL MVFR/IFR CIGS/VSBYS. OTHERWISE...SURFACE
WIND GENERALLY LESS THAN 10 KTS THRU 02/16Z. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...MOISTURE WILL REMAIN IN PLACE ACROSS THE AREA INTO
NEXT WEEK...RESULTING IN A CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ACTIVITY ACROSS MOST OF SOUTHEAST ARIZONA.
OUTSIDE OF GUSTY THUNDERSTORM OUTFLOWS...WINDS DURING THIS PERIOD
ARE EXPECTED TO BE LIGHT...GENERALLY LESS THAN 15 MPH...AND
DIURNALLY DRIVEN.

&&

.CLIMATE...JULY 2013 FOR TUCSON GOES INTO THE RECORDS BOOKS AS THE
19TH WARMEST AND 38TH WETTEST ON RECORD. THE JULY CLIMATE REPORT FOR
TUCSON WILL BE POSTED LATER THIS MORNING ON OUR WEBSITE...FACEBOOK
AND ON TWITTER.

AFTER DOUGLAS RECORDED ITS WETTEST ANY MONTH ON RECORD DURING JULY
WITH 10.12"...THE MAIN STORY DOWN THERE FOR THE REMAINDER OF THE
2013 MONSOON IS THEIR ATTEMPT AT RECORDING THE WETTEST MONSOON ON
RECORD. DOUGLAS IS CURRENTLY 5.67" FROM THE RECORD OF 15.90" THAT
OCCURRED IN 1964. DATING BACK TO 1948...THERE HAVE BEEN THIRTEEN
OCCURRENCES WHICH RECORDED MORE THAN 5.67" FOR THE REMAINDER OF THE
MONSOON PERIOD. COMBINED NORMAL RAINFALL FOR AUGUST/SEPTEMBER IN
4.59". SINCE 1948...DOUGLAS HAS RECORD MORE THAN THE NORMAL TOTAL 27
TIMES. UNLESS SOMETHING REALLY ODD HAPPENS AT DOUGLAS AIRPORT...A
TOP 5 WETTEST MONSOON ON RECORD IS MOST DEFINITE.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:32 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 1, 9:45 AM MSTFlash Flood WarningTWCCochise2 hr
Aug 1, 12:31 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz119 min
Aug 1, 2:13 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.